This has probably been discussed before, but just want to ask…
I hadn’t eaten in 6 hours, and I took a reasonable sized bolus for 18 grams of sugar (chocolate milk) earlier this evening. More than enough to cover it (I usually take a little more than what is needed, and then make up for it with a little snack later, because you can bring your BG up faster than it takes to bring it down. Coming up is just easier than coming down, I think).
So instead of the quick spike and eventual small gradual low that I was expecting, my BG kept climbing. And…I…kept…hitting…it…with…more…insulin. After 5.5 hours my BG was through the roof! And I had taken about 1/3 of my usual TDD, just to cover a little bit of sugar. It just was not coming down! (And yes, I checked it with several different meters just to make sure. Washing my hands and doing all the right stuff!)
After 5.5 hours my BG was still climbing, so I took the pod off. I carefully peeled it away to see if the cannula was still inserted. Yep, cannula was in there. I checked the pod after removing it, with a quick bolus, to see if the pod was still working. Yep, still working, could see insulin being bolused out. So I KNOW there is 1/3 of my TDD sitting under my skin, and it hasn’t budged my BG for 18 little grams.
This was a recently opened bottle of insulin, doesn’t expire until 2018. I have used it before with no problem. And the pod was working for 2 days before it bonked on me.
I expect that the reason it wasn’t working is because of absorption problems when I get into the 3rd day. And I think the short cannula doesn’t work well for me.
But, the insulin is still in there, sitting under my skin. And that feeling kind of sucks. It’s like an insulin time-bomb, and I gotta wait it out.
The amount of insulin I took for 18 grams was crazy! Practically enough for breakfast and lunch. To put it into perspective, I dosed close to a 1:1 insulin to carb ratio. That is nowhere near normal for me!! I’m usually 12.5 to 1. (I know it’s dumb to take that much, but I don’t take kindly to high BG. I want to stop them immediately because I am impatient and have no tolerance for having high BG!!)
I put on a new pod, but I’m waiting for morning until I take anymore insulin. Waiting until I am confident that the previously delivered stuff won’t knock me on my [colorful language]…
Anyone else have something like this happen? Do you just wait it out with an eye on your meter?
Oh, just one more crazy point. My wife had to take a trip for work. She always worries when she’s gone. Before she left, she actually said to me that I should go back to syringes for a few days while she is gone, just to be safe. That sounds so crazy, right?!? Saying you should use syringes to be safe! That’s just not the normal perception of pumps vs. syringes! I guess the point is - guys, listen to your wives. They KNOW stuff!